Investigation of the Chirikov resonance overlap criteria for equatorial magnetosonic waves

Walker, S.N. orcid.org/0000-0002-4105-1547, Balikhin, M.A., Canu, P. et al. (2 more authors) (2015) Investigation of the Chirikov resonance overlap criteria for equatorial magnetosonic waves. Journal of Geophysical Research: Space Physics, 120 (10). pp. 8774-8781. ISSN 2169-9402

Abstract

Metadata

Authors/Creators:
Copyright, Publisher and Additional Information: Observations of equatorial magnetosonic waves made during the Cluster Inner Magnetospheric Campaign clearly show discrete spectra consisting of emissions around harmonics of the proton gyrofrequency. Equatorial magnetosonic waves are important because of their ability to efficiently scatter electrons in energy and pitch angle. This wave-particle interaction is numerically modeled through the use of diffusion coefficients, calculated based on a continuous spectrum such as that observed by spectrum analyzers. Using the Chirikov overlap resonance criterion, the calculation of the diffusion coefficient will be assessed to determine whether they should be calculated based on the discrete spectral features as opposed to a continuous spectrum. For the period studied, it is determined that the discrete nature of the waves does fulfill the Chirikov overlap criterion and so the use of quasi-linear theory with the assumption of a continuous frequency spectrum is valid for the calculation of diffusion coefficients.
Keywords: magnetosonic waves; quasi-linear theory; Chirikov resonance overlap criteria
Dates:
  • Published: October 2015
  • Published (online): 28 October 2015
  • Accepted: 8 October 2015
Institution: The University of Sheffield
Academic Units: The University of Sheffield > Faculty of Engineering (Sheffield) > Department of Automatic Control and Systems Engineering (Sheffield)
Funding Information:
FunderGrant number
ENGINEERING AND PHYSICAL SCIENCE RESEARCH COUNCIL (EPSRC)EP/H00453X/1
Depositing User: Symplectic Sheffield
Date Deposited: 26 Jul 2017 13:21
Last Modified: 26 Jul 2017 13:21
Published Version: https://doi.org/10.1002/2015JA021718
Status: Published
Publisher: American Geophysical Union
Refereed: Yes
Identification Number: https://doi.org/10.1002/2015JA021718

Share / Export

Statistics